Hail, Yadkin
- When
- July 10, 5:00 PM EST
- Where
- Yadkin County, Yadkinville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.133, -80.667
Trees were blown over along Highway 89E, 2 miles east of Mt. Airy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
During the afternoon of the 10th, severe thunderstorms produced large hail and damaging winds across portions of Northwest North Carolina.Trees were blown over along Highway 89E, 2 miles east of Mt. Airy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 12:47 PM EST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT SAT JUL 10 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... NW-SE ORIENTED STATIONARY FRONT WAS DRAPED OVER THE NORTHERN 1/3 OF THE FORECAST AREA. ISOLATED CONVECTION HAS BEEN FIRING THIS AFTERNOON ALONG PARTS OF THIS FEATURE...AS WELL AS...SCATTERED CONVECTION FORMING OVER WV AND ADVECTING INTO THE REGION IN ASSOCIATION WITH A SHORTWAVE THROUGH CURRENTLY OVER PA/WV. WITH THE FRONTAL BOUNDARY AS A FOCUS...ANTICIPATE SCATTERED CONVECTION CONTINUING INTO THE OVERNIGHT HOURS AS ADDITION WEAK SHORTWAVE ENERGY NOSES INTO THE NORTHERN HALF OF THE AREA. BY EARLY MONDAY APPROCHING SHORTWAVE TROUGH HELPS LIFT THE STATIONARY FRONT NORTH AS A WARM FRONT...TAKING AWAY THAT FOCUS FOR CONVECTION. HOWEVER...BY THE AFTERNOON THE SHORTWAVE TROUGH ITSELF WILL ACT WITH SURFACE HEATING TO HELP GENERATE SHOWERS AND STORMS. THIS PATTERN WILL CONTINUE INTO TUESDAY AS ADDITIONAL SHORTWAVE ENERGY HEADS SOUTHEAST INTO THE AREA. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... AS WE ENTER THE MIDDLE OF THE WEEK...MODELS ARE IN FAIRLY GOOD AGREEMENT OF DEVELOPING A TROUGH IN THE EAST IN RESPONSE TO RIDGING IN THE WEST AND A SHORT WAVE TROUGH DIPPING SOUTHEAST OUT OF SOUTHCENTRAL CANADA. TIMING OF THE FEATURE/S ASSOCIATED COLD FRONT TO CROSS THE FORECAST AREA IS DURING THE DAY WEDNESDAY. WILL HAVE A 30 TO 40 POP ON WEDNESDAY IN ASSOCIATION WITH THE FRONT...AND THEN A 20 POP NORTH ON THURSDAY AS LAPSE RATES REMAIN STRONG THERE WITH THE APPROACH OF THE UPPER COLD POOL AND NORTHWEST WINDS CAUSE UPSLOPE FLOW ON THE NORTH WESTERN RIDGES. FROM FRIDAY ONWARD WILL HAVE A DRY FORECAST...MOSTLY CLEAR TO CLEAR SKIES AND A COOLING TREND. WILL STAY A COUPLE OF DEGREES ABOVE LATEST MEX NUMBERS. && .AVIATION... CONVECTION HAS BECOME WIDESPREAD NORTH OF A LINE FROM BLF TO ROA TO LYH. ISOLATED SOUTH OF THIS LINE. CELLS MOVING ESE ARND 20KT. ACTIVITY SHUD CONTINUE INTO THE EVENING...THEN MOSTLY DIMINISH WITH LOSS OF HEATING. EXCEPTION COULD BE EXTREME NORTH (LWB TO HSP) WHERE WARM FRONT IS MEANDERING. MVFR FOG TNGT WITH SOME VALLEY IFR. TMRW STARTS OFF SIMILIAR TO TODAY...POSSIBLY WITH MORE MID LEVEL CLOUDINESS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...15 LONG TERM...15 AVIATION...09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 608 AM EDT SAT JUL 10 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111007- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 608 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG MONETA 37.18N 79.63W
07/10/2004 BEDFORD VA LAW ENFORCEMENT
TREES DOWN NEAR SMITH MOUNTAIN LAKE
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG CHATHAM 36.82N 79.40W
07/10/2004 PITTSYLVANIA VA LAW ENFORCEMENT
TREES DOWN IN CITY
&&
TWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT SAT JUL 10 2004 NCZ003>006-020-VAZ032-043-044-058-059-110242- CASWELL NC-CHARLOTTE VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-YADKIN NC- 448 PM EDT SAT JUL 10 2004 STRONG TO SEVERE THUNDERSTORMS WERE MOVING SOUTH THROUGH THE PIEDMONT OF SOUTHERN VIRGINIA AND WILL BE MOVING INTO THE NORTHERN PIEDMONT OF NORTH CAROLINA SHORTLY AFTER 500PM. SOME OF THESE STORMS HAVE A HISTORY OF DAMAGING WINDS AS WELL AS DIME AND PENNY SIZE HAIL. THIS ACTIVITY WAS MOVING SOUTH AT ABOUT 20 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...BE PREPARED FOR STRONG WINDS...FREQUENT LIGHTNING... TORRENTIAL RAINS AND POSSIBLY LARGE HAIL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 S CHATHAM 36.79N 79.40W
07/10/2004 0.75 INCH PITTSYLVANIA VA TRAINED SPOTTER
ON HWY 29S
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL HALIFAX 36.77N 78.93W
07/10/2004 0.75 INCH HALIFAX VA PUBLIC
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG STUART 36.63N 80.28W
07/10/2004 PATRICK VA LAW ENFORCEMENT
TREES DOWN COUNTYWIDE
&&
TWThe Roanoke radar (KFCX), 105 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5419744, 5419745.